Alert archive / Wisconsin / Gale Watches in 2017

Gale Watch 4, NWS Green Bay, WI

April 29, 2017

NWS Green Bay, WI issued this gale watch at Apr 29, 2017, 4:47 AM CDT. It took effect at Apr 30, 2017, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 4:47 AM CDT (09:47 UTC)
In effect from
Apr 30, 2017, 1:00 PM CDT
Expired
Apr 29, 2017, 4:04 PM CDT
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

746 
WHUS73 KGRB 290947
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
447 AM CDT SAT APR 29 2017

...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND...

.A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST
WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON
THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON
AND EVENING.

LMZ522-542-543-291800-
/O.EXT.KGRB.SC.Y.0037.170429T1500Z-170430T1800Z/
/O.NEW.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
447 AM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
1 PM CDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING. 

* WINDS...NORTHEAST WINDS WILL BE ON THE INCREASE...PEAKING SUNDAY
  AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS
  ARE LIKELY. 
 
* WAVES...WAVES WILL BUILD TO 3 TO 5 FEET ON THE BAY...AND TO 5 TO
  8 FEET ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS 
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS 
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME 
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

LMZ521-541-291800-
/O.EXT.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/
/O.NEW.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
447 AM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
1 PM CDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING. 

* WINDS...NORTHEAST WINDS WILL BE ON THE INCREASE...PEAKING SUNDAY
  AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS
  ARE LIKELY. 
 
* WAVES...WAVES WILL BUILD TO 4 TO 7 FEET ON THE BAY...AND TO 6 TO
  9 FEET ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS 
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS 
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME 
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

SKOWRONSKI
2 follow-up statements
335 
WHUS73 KGRB 291524
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1024 AM CDT SAT APR 29 2017

...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND...

.A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST
WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON
THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON
AND EVENING.

LMZ522-542-543-292330-
/O.CON.KGRB.SC.Y.0037.000000T0000Z-170430T1800Z/
/O.CON.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1024 AM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25
  KNOTS WITH GUSTS TO 30 KNOTS LATE THIS MORNING INTO THE
  AFTERNOON...THEN PEAK SUNDAY AFTERNOON AND EVENING WHEN SOME 
  GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. 

* WAVES...BUILDING TO 3 TO 5 FEET ON THE BAY...AND TO 5 TO 8 FEET
  ON THE LAKE BY LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

LMZ521-541-292330-
/O.CON.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/
/O.CON.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
1024 AM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 1 PM CDT SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* WINDS...NORTHEAST WINDS INCREASING THIS AFTERNOON AND EVENING TO
  15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...PEAKING SUNDAY 
  AFTERNOON AND EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS
  ARE LIKELY. 

* WAVES...BUILDING TO 3 TO 5 FT ON THE BAY AND TO 4 TO 7 FT ON THE
  LAKE THIS EVENING...THEN BUILDING TO 4 TO 7 FEET ON THE 
  BAY...AND TO 6 TO 9 FEET ON THE LAKE SUNDAY MORNING.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

BERSCH
767 
WHUS73 KGRB 292104
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
404 PM CDT SAT APR 29 2017

...STRONG NORTHEAST WINDS AND HIGH WAVES EXPECTED THIS WEEKEND...

.A STRONG STORM SYSTEM APPROACHING THE AREA FROM THE SOUTHWEST
WILL RESULT IN INCREASING NORTHEAST WINDS AND BUILDING WAVES ON
THE BAY AND LAKE. THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON
AND EVENING.

LMZ522-300515-
/O.EXT.KGRB.SC.Y.0037.000000T0000Z-170501T1200Z/
/O.CAN.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
404 PM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE GALE
WATCH. 

* WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25
  KNOTS WITH GUSTS TO 30. 

* WAVES...BUILDING TO 3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ542-543-300515-
/O.EXT.KGRB.SC.Y.0037.000000T0000Z-170430T0200Z/
/O.UPG.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
/O.NEW.KGRB.GL.W.0008.170430T0200Z-170501T1200Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
404 PM CDT SAT APR 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST WINDS WILL CONTINUE TO INCREASE TO 15 TO 25
  KNOTS WITH GUSTS TO 30 KNOTS...THEN PEAK SUNDAY AFTERNOON AND 
  EVENING WHEN SOME GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. 

* WAVES...BUILDING TO 5 TO 8 FEET BY LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-541-300515-
/O.UPG.KGRB.SC.Y.0037.170430T0200Z-170430T1800Z/
/O.NEW.KGRB.GL.W.0008.170430T0200Z-170501T1200Z/
/O.UPG.KGRB.GL.A.0004.170430T1800Z-170501T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
404 PM CDT SAT APR 29 2017

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT
MONDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE
WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST WINDS INCREASING TO 15 TO 25 KNOTS WITH GUSTS
  TO 30 KNOTS...PEAKING SUNDAY AFTERNOON AND EVENING WHEN SOME 
  GALE FORCE GUSTS AROUND 35 KNOTS ARE LIKELY. 

* WAVES...BUILDING TO 3 TO 5 FT ON THE BAY AND TO 4 TO 7 FT ON 
  THE LAKE THIS EVENING...THEN BUILDING TO 4 TO 7 FEET ON THE 
  BAY...AND TO 6 TO 9 FEET ON THE LAKE SUNDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Apr 29, 4:26 AM CDT, 21 minutes earlier.

Area forecast discussion, Apr 29, 4:26 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
426 AM CDT Sat Apr 29 2017

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 416 AM CDT Sat Apr 29 2017

Mainly dry today, then chilly, windy, and wet for the rest of the
weekend.

The large scale upper features across the CONUS haven't moved much
in the past week. Ridges were off the West Coast and along the
East Coast, and a strong trough was over the southern Plains. That
pattern will hold a little longer, then undergo some progression
during the upcoming work week. It looks like the features will
shift about 180 degrees downstream before locking into place
again late next week.

A strong cyclone ejecting out of the southern Plains upper trough
will result in another widespread soaking rainfall across the
area tonight through Monday night. The additional rain chances
during the remainder of the forecast period appear to be
lighter/more scattered-type rain events. But amounts for the
period should end up above normal from the first event alone.
Temperatures will remain below normal into the start of the
upcoming work week, then return near or a little above normal for
the second half of the week.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 416 AM CDT Sat Apr 29 2017

The main forecast issue was figuring out the specifics of the
precipitation chances and amounts as models exhibited
considerable differences on the specifics of the rainfall. Today
will be mainly dry, but rain will be edging north and could reach
the far southern part of the area late. The GFS and ECMWF
suggested a slug of precipitation would surge through east-
central Wisconsin this evening, then shift off to the east later
in the night. Some scattered/lighter precipitation could push
north in the wake of that. The ECMWF and GFS stood alone and yet
prevailed with their handling of the band of rain that clipped
east-central Wisconsin late Friday/Friday evening, so leaned
heavily toward their handling of the incoming precipitation
event. Tried to mimic their scenario with the PoPs tonight, with
likely/categorical PoPs over east- central Wisconsin for a time
during the evening, tapering back to chance PoPs later in the
night. At the same time, spread chance PoPs northward over the
western part of the area. Evaporational cooling of dry air at the
leading edge of the preciptation could result in some snow or a
rain/snow mix across central, northeast, and north-central
Wisconsin. Given the current timing of the northward advance of
the precipitation, do not expect any accumulation. However, if
the northward advance occurs significantly faster than expected
then some minor accumulations will be possible north of highway
29.

The model differences in precipitation continued Sunday, with the
hi-res WRFs suggesting little precipitation during the day, except
for a surge into central Wisconsin late in the afternoon. Stayed
closer to the ECMWF/GFS which were wetter and focused the higher
amounts in east-central Wisconsin. Increasing northeast winds off
the lake and bay will make for a very raw day in the east.

.LONG TERM...Sunday Night Through Friday
Issued at 416 AM CDT Sat Apr 29 2017

Models are finally showing an eventual change to the overall mean
flow from a central CONUS trough/upper ridges on either side, to a
western CONUS upper ridge/eastern CONUS upper trough toward the
latter half of next week. Main concern remains the stout system
that will affect northeast WI from Sunday night into Tuesday.
Locally heavy rainfall will be possible which would keep area
rivers/streams near bankfull or even surpass flood stage in some
instances. Precipitation chances then become more spotty as the
upper trough shifts east across the region. Temperatures are
expected to remain below normal through at least Thursday, before
readings get to normal (if not slightly above) by next Friday.

This strong system is still forecast to become vertically-stacked
over the Midwest Sunday night with the warm front reaching
southern WI, a surge of gulf moisture into WI with PW values
between 1.00-1.50" and a surge of synoptic lift/mid-level forcing
to generate a swath of locally heavy rain over northeast WI.
Models do show a dry slot rotating northward after midnight and
should start to taper the rain intensity during he pre-dawn hours
of Monday morning. The main concern will continue to be river/
stream levels and potential for flooding as grounds are already
saturated and river levels are already high to begin with.
Depending on exactly how much rain falls, a flood watch is not out
of the question.

The rain showers will continue through Monday as the system tracks
northeast through the heart of WI. Additional QPF to range from
around one-tenth of an inch east of the Fox Valley to around one-
third of an inch over north-central WI. Of course, any additional
precipitation will only serve to keep flooding concerns in the
forefront of the forecast with rivers/streams expected to rise
further. Max temperatures on Monday to range from the middle 40s
north-central, to the lower 50s east-central WI.

As the system heads toward eastern sections of Lake Superior
Monday night, northeast WI to get stuck under the cool, cyclonic
flow which would keep at least scattered showers in the forecast.
One noticeable difference will be some snow mixing with the rain
across northern and parts of central WI later Monday night as
cooler air begins to wrap into WI. We will have to watch this
precipitation type closely, but for now, no appreciable snow
accumulation is expected. Cannot rule out scattered showers into
Tuesday as the cool, cyclonic flow lingers over the region. Any
mixed precipitation will transition to all rain by late morning as
surface temperatures slowly rise. It would appear that north-
central WI would have the highest chance of seeing measurable
precipitation due to lake enhancement from gusty northwest winds.
Max temperatures should be similar to Monday with lower to middle
40s north-central, lower 50s east-central WI.

Precipitation chances should finally diminish Tuesday evening as
the cyclonic flow weakens and a modest area of high pressure moves
into the western Great Lakes. Wednesday appears to be a dry day as
the surface high drifts east-southeast across WI toward MI/IL. At
least a mix of sun and clouds are expected and this will help
boost temperatures into the lower to middle 50s north/lakeshore,
middle to upper 50s south. This is still a good 5 degrees below
normal, but an improvement from earlier in the week.

There continues to be a concern regarding precipitation chances
later Wednesday night into Thursday as a mid-level shortwave
trough dives southeast toward/into WI, accompanied by a weak
clipper-type area of low pressure. There appears to be sufficient
mid-level forcing and modest instability by Thursday to at least
warrant a small chance pop across the forecast area. Have added a
bit more cloud cover as well to the forecast on Thursday and kept
max temperatures in the middle 50s north, upper 50s to around 60
degrees south. This little system could linger over the area into
Thursday night, before pulling away to the south-southeast on
Friday. Northeast WI should see high pressure move into the region
on Friday and allow for sunshine to return with temperatures
actually reaching or even possibly going above normal.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 416 AM CDT Sat Apr 29 2017

Generally good flight conditions are expected today into early
tonight. Some low clouds could work into eastern Wisconsin from
the northeast. Ceilings will lower tonight.
&&

.MARINE...
Issued at 416 AM CDT Sat Apr 29 2017

Increasing northeast winds along Lake Michigan will likely produce
high waves this weekend. Gale force gusts are likely Sunday
afternoon through Sunday night.
&&

.HYDROLOGY...
Issued at 416 AM CDT Sat Apr 29 2017

Above normal rainfall for April continues to keep river levels
and flows above normal. Rainfall from earlier this week has
prompted river flood warnings for part of the Wolf river south of
Shawano. Flows along the Menominee also remain above normal, with
flood advisories in effect for portions of the river and possible
flood warnings for minor flood stage this weekend. The incoming
storm will be capable of producing another widespread inch of
rainfall over two days. Locally higher amounts to 2 inches are
possible. This rainfall will continue to keep river running above
normal for the rest of April into early May. The above normal
river levels and flows will likely begin to affect recreational
users and interests. Be sure to check for and heed any no wake
postings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Skowronski
MARINE.........Kallas
HYDROLOGY......Kallas/Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:38 AM CDTRiver Flood WarningGRBMarinette6 days
Apr 29, 4:04 PM CDTGale WarningGRB37 hr

Nearby

Gale Watches in Wisconsin, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.